Flash Flood, Smith
- When
- July 4, 2:50 PM CST to 6:45 PM CST
- Where
- Smith County, Tyler
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.350, -95.300
Several secondary roads closed throughout the county.
An upper level low pressure system shifted slightly southward into central and south central Texas on the 4th of July. resulted in the development of showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level low pressure system shifted slightly southward into central and south central Texas on the 4th of July. This system continued to pump moisture northward into northeast Texas during the day which in turn...resulted in the development of showers and thunderstorms. Many of these storms produced copious amounts of rainfall and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 4, 2:43 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 343 PM CDT WED JUL 4 2007 .DISCUSSION... A FRACTIOUS UPPER-LEVEL LOW...SPINNING NEAR THE TEXAS COASTAL BEND...CONTINUES TO PLAGUE THE FORECAST AREA THIS AFTERNOON. LARGE-SCALE ASCENT ON THE EAST SIDE OF THE LOW...COUPLED WITH A MOIST BOUNDARY LAYER FLOW...HAS RESULTED IN ANOTHER DAY OF SHOWERS AND THUNDERSTORMS. CONVECTIVE COVERAGE SHOULD DIMINISH SOMEWHAT AFTER SUNSET DUE TO THE LOSS OF DAYTIME HEATING. HOWEVER...A SOUTHERLY LOW-LEVEL FLOW IS EXPECTED TO CONTINUE USHERING MOISTURE INTO OUR AREA FROM THE GULF. WITH PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES AND /OF COURSE/ THE UPPER-LEVEL LOW...I SUSPECT A SCATTERING OF SHOWERS AND STORMS COULD CONTINUE THROUGH MUCH OF THE NIGHT WITH THE GREATEST SHOT OVER THE SOUTHERN PART OF THE FORECAST AREA. SHORT RANGE COMPUTER MODELS CONTINUE TO INDICATE A WEAKENING UPPER LOW SPINNING ACROSS SOUTH TEXAS THROUGH THE REST OF THE WEEK. MORE QUESTIONS COME INTO THE FORECAST PROCESS BY THE WEEKEND THOUGH. THIS MORNINGS RUN OF THE GFS STILL APPEARS TO BE SUFFERING FROM SOME CONVECTIVE FEEDBACK ISSUES. IT IS STILL TRYING TO SPIN UP A SECONDARY LOW AS A SHORTWAVE TROUGH MOVES INTO THE LOWER MISSISSIPPI VALLEY THIS WEEKEND. I WILL CONTINUE GOING UNDER THE ASSUMPTION THAT THE WEAKENING UPPER LOW WILL RETROGRADE SLIGHTLY THIS WEEKEND...ALLOWING THE UPPER-LEVEL FLOW TO BECOME MORE WESTERLY. THIS SHOULD RESULT IN AT LEAST A RETURN TO MORE DIURNALLY-DRIVEN CONVECTION BY THE WEEKEND AND A RETURN TO MORE SEASONAL TEMPERATURES. TO QUOTE MY MIDNIGHT SHIFT COUNTERPART... AFTER THE WEEKEND...ALL BETS ARE OFF. MEDIUM-RANGE MODELS...NAMELY THE ECMWF /AND TO A LESSER EXTENT THE GFS/...REDEVELOP AN UPPER-LEVEL LOW AROUND THE CAPROCK EARLY NEXT WEEK. ASSUMING THIS OCCURS...A DEEP FLOW FROM THE GULF WILL RETURN AND WELL BE TALKING ABOUT MORE RAINFALL. CONFIDENCE IN THIS PORTION OF THE FORECAST IS RATHER LOW CONSIDERING DISCREPANCIES IN MODEL TIMING/SYSTEM PHASING. /21/ && .AVIATION... MOSTLY VFR CONDITIONS WILL CONTINUE THROUGH THE LATE AFTERNOON AND INTO PORTIONS OF THE OVERNIGHT HOURS...ALTHOUGH MVFR CIGS WILL REMAIN POSSIBLE THROUGH EARLY EVENING NEAR/BENEATH CONVECTION ACROSS E TX/N LA/SW AR. CONVECTION SHOULD WANE BETWEEN 1-5Z AND SHOULD REMAIN CONCENTRATED NEAR THE I-20 TERMINALS OF E TX/N LA...AS WELL AS SW AR. WHILE AC/CIRROFORM CONVECTIVE DEBRIS WILL LINGER OVERNIGHT...IT MAY THIN ENOUGH SUCH THAT LIFR CIGS/WITH PATCHY FOG MAY DEVELOP IN AREAS THAT SAW RAIN TODAY. ANOTHER MCS IS EXPECTED TO REDEVELOP OVERNIGHT ACROSS SCNTRL/SE TX ONCE AGAIN...WHICH MAY LIMIT WIDESPREAD MVFR CIGS ACROSS E TX...THUS ANY THAT DEVELOPS SHOULD BE LOCALIZED...AND LIFT BY MID/LATE MORNING. WILL LIKELY SEE SCATTERED TO NUMEROUS SHOWERS/EMBEDDED STORMS REDEVELOP BY 15Z THURSDAY OVER DEEP E TX/NCNTRL LA...AND INCREASE ACROSS THE REMAINDER OF THE AREA BY AFTERNOON WITH DIABATIC HEATING. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 72 89 71 89 / 60 60 50 50 MLU 71 87 72 89 / 50 60 50 50 DEQ 71 86 70 88 / 50 60 50 50 TXK 70 87 70 89 / 50 60 50 50 ELD 71 87 70 89 / 50 60 50 50 TYR 72 88 71 90 / 60 70 50 50 GGG 71 88 71 90 / 60 60 50 50 LFK 72 88 72 90 / 70 70 50 50 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && PUBLIC FORECASTER...BUTTS AVIATION/FIRE WEATHER FORECASTER...15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1205 PM CDT WED JUL 4 2007 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-051100- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1205 PM CDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE FOUR STATE REGION TODAY AND TONIGHT. DUE TO AN UNSTABLE AND VERY MOIST ATMOSPHERE...RAINFALL WILL BE HEAVY AT TIMES. RAINFALL RATES UP TO TWO INCHES PER HOUR ARE POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. ALSO...A FEW STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 MILES AN HOUR AND FREQUENT FLASHES OF LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED THUNDERSTORMS WILL CONTINUE...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. THE MORE INTENSE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED THROUGH TONIGHT. BUTTS
The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
2 flash flood. Local standard time, as filed.
Several secondary roads closed throughout the county.
Six to eight inches of water on Hwy 64 east and north of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39569, 39570.